West Virginia, 2024

Damaging Winds in West Virginia, June 29 to 30, 2024

June 29 to 30, 2024 · NWS RLX · 11 events in 6 counties and zones

In the midst of abnormally hot conditions around the region, strong to severe thunderstorms thrived across West Virginia on June 29th and 30th. On both days, storms initially developed during peak heating hours and progressed through the state before diminishing with the loss of daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the midst of abnormally hot conditions around the region, strong to severe thunderstorms thrived across West Virginia on June 29th and 30th. On both days, storms initially developed during peak heating hours and progressed through the state before diminishing with the loss of daytime heating. Storm damage was mainly observed in the form of downed trees each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 29, 12:45 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 29, 12:45 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
145 PM EDT Sat Jun 29 2024

.SYNOPSIS...
Warm and increasingly humid, with severe storms and heavy rain
possible today into tonight. A cold front brings more rain and
storms Sunday. Dry to start the week, becoming hot by Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 140 PM Saturday...

Key Point:
* Severe storms and heavy downpours possible this afternoon
  and evening.

A few showers and storms are possible early this afternoon, then a
more organized line of convection is expected to arrive by late
afternoon and trudge east across the area through the evening while
a shortwave passes overhead and a cold front approaches from the
west.

Moisture will feed into the area out ahead of the front, allowing
precipitable water values to climb to 2 to 2.25 inches by the end of
the day. Such high moisture should support heavy downpours which
could create a few localized flooding issues in poor drainage or low-
lying areas. Along with moisture, daytime heating will contribute to
increasingly unstable conditions. During the late afternoon and
evening, moderate to strong instability is expected to support
isolated to scattered severe storms. The environment will be most
favorable for a damaging wind threat; however, there is also a low
(2-4%) risk for tornadoes in the northern third of the CWA.

At least a few showers and storms may persist overnight amid warm
and muggy conditions. On Sunday, more showers and storms form
ahead of and along the cold front -- which is expected to reach
southeast Ohio in the morning and then sweep east across the
CWA. A stronger storm or two could be possible during the
frontal passage, then precipitation should gradually taper off
from west to east behind the front during the latter half of the
day.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM Saturday...

The beginning of the new calendar month opens up with pleasant
weather in the wake of the weekend frontal passage. A brief
reprieve from the overbearing temperatures and dry weather will
arrive in the form of high pressure spreading over the Ohio
Valley. Afternoon highs are progged to only reach the upper 70s
in the central lowlands and the 60s along the mountains.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 100 PM Saturday...

Upper level ridging will continue to support dry weather on
Tuesday, with temperatures returning to seasonable for this time
of year.Pressure height rises will translate into a rise in
temperatures beginning on Tuesday and heading into highs
extending into the 90s across the lower elevations. The ridge
begins to flatten and sink down into the southern half of the
country on the 4th of July, making way for a frontal boundary
and its associated line of showers and storms. Models remain on
track with this boundary struggling to surpass the forecast area
on Thursday, becoming stationary over the area for the end of
the week. Maintained central guidance chance to likely POPs for
this timeframe, and held onto convection even during the
overnight hours due to the persnickety front hanging about
during the holiday weekend.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
As of 140 PM Saturday...

VFR conditions are currently present across the majority of the
area, though scattered showers have begun to develop. Showers
and storms are expected to become more widespread later this
afternoon into the evening, with temporary restrictions to
visibility likely to occur in heavy rain. Ceilings could also
dip down to MVFR in today's storms.

A few showers and storms may persist through the night and
ceilings are expected to gradually lower into the early morning
hours as a cold front approaches. Ceilings should deteriorate
to MVFR at most locations, with IFR possible along the
mountains. Sub-VFR conditions remain possible as rain and storms
accompany the frontal passage on Sunday, then gradual
improvement should occur from west to east in its wake.

Gusty southwest flow is expected to become variable this
evening, with strong winds possibility in storms that develop
later today into tonight. On Sunday, winds are expected to be
west to southwest ahead of the front, then turn northwesterly
once it moves through.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of storms today and tonight may
vary from the forecast. Flight category could temporarily lower
more than anticipated within storms or heavy rain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M

AFTER 18Z SUNDAY...
Brief IFR possible with thunderstorms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JLB
NEAR TERM...JLB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JLB
Hazardous weather outlook, Jun 29, 2:21 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
321 AM EDT Sat Jun 29 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-300730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
321 AM EDT Sat Jun 29 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon into late evening could become severe.

Isolated flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday could become severe, especially in the afternoon.

Isolated flash flooding is also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 29, 12:45 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
145 PM EDT Sat Jun 29 2024

OHZ075-085-086-291815-
Athens OH-Meigs OH-Gallia OH-
145 PM EDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT MEIGS...NORTHEASTERN GALLIA AND
SOUTH CENTRAL ATHENS COUNTIES THROUGH 215 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutland, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pomeroy, Rutland, Forked Run State Park, Tuppers Plains, Chester,
Dyesville, Darwin, Salem Center, Harrisonville, Dexter, and
Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3909 8177 3903 8201 3903 8202 3902 8204
      3897 8224 3910 8232 3915 8231 3934 8191
TIME...MOT...LOC 1745Z 245DEG 26KT 3909 8221

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEK
Special weather statement, Jun 29, 1:20 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
220 PM EDT Sat Jun 29 2024

WVZ010-011-019-020-291845-
Doddridge WV-Ritchie WV-Pleasants WV-Tyler WV-
220 PM EDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PLEASANTS...
NORTHERN RITCHIE...NORTHWESTERN DODDRIDGE AND SOUTHWESTERN TYLER
COUNTIES THROUGH 245 PM EDT...

At 219 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Bend State Park, or near Harrisville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrisville, Pennsboro, West Union, North Bend State Park, Ellenboro,
Cairo, Pullman, Alma, Greenwood, Blandville, New Milton, Smithburg,
Mountain, Hebron, Pike, and Highland.

This includes Route 50 in West Virginia between mile markers 29 and
58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3917 8116 3927 8122 3947 8079 3922 8066
TIME...MOT...LOC 1819Z 248DEG 27KT 3923 8112

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEK

The radar

The Charleston,WV radar (KRLX), 125 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ritchie

When
June 29, 1:49 PM EST
Where
Ritchie County, 1.6 mi W of Pennsboro
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.280, -81.000

One downed tree was observed on Pennsboro Industrial Park Road, which blocked both lanes of traffic.

Thunderstorm Wind, Wood

When
June 29, 2:40 PM EST
Where
Wood County, 0.87 mi SE of Lowdell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.060, -81.610

Multiple trees were blown down at the intersection of Pond Creek Road and Joshus Fork Road in Rockport.

Thunderstorm Wind, Doddridge

When
June 29, 3:00 PM EST
Where
Doddridge County, 1.07 mi E of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.300, -80.760

A few large trees were blown down on Rock Run Road in West Union.

Thunderstorm Wind, Ritchie

When
June 29, 3:07 PM EST
Where
Ritchie County, Prunty
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.120, -81.000

In Harrisville, a tree brought down power lines onto Smiths Run Road.

Thunderstorm Wind, Doddridge

When
June 29, 3:10 PM EST
Where
Doddridge County, 1.48 mi NNW of Miletus
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.250, -80.590

A few trees were blown down along Clark Farm Road.

Thunderstorm Wind, Putnam

When
June 29, 9:08 PM EST
Where
Putnam County, 0.88 mi NE of Hurricane
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.440, -82.020

A tree was blown down on Hurricane Creek Road.

Thunderstorm Wind, Cabell

When
June 29, 9:13 PM EST
Where
Cabell County, 0.88 mi SE of Martha to 0.88 mi SE of Wilson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.370, -82.270

A few areas of downed trees were observed between Milton and Pea Ridge, including along Franklin Court and Davis Creek Road.

Thunderstorm Wind, McDowell

When
June 30, 3:43 PM EST
Where
McDowell County, Mohegan
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
37.450, -81.630

A tree was blown down on Mohegan Left Fork Road near the Davy township.

Thunderstorm Wind, McDowell

When
June 30, 3:49 PM EST
Where
McDowell County, 0.88 mi SE of Hemphill
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.420, -81.590

A downed tree fell into the yard of a home in the Welch community and broke the swing set.

Thunderstorm Wind, McDowell

When
June 30, 4:03 PM EST
Where
McDowell County, 0.55 mi E of Kyle
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
37.400, -81.420

Outside the town of Keystone, a tree branch fell in front of a moving car. The car was able to avoid the downed tree, but it ultimately blocked one lane of the road after it fell.

Thunderstorm Wind, McDowell

When
June 30, 4:07 PM EST
Where
McDowell County, 0.55 mi E of Six
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
37.370, -81.640

A tree fell down onto Silktree Drive outside the town of War. The tree blocked one lane of traffic going up the mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191201, 1191202, 1191205, 1191207, 1191219, 1191221, 1191227, 1191232, 1191233, 1191234, 1191235.